Aa
A
A
A
Close
Neurology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
969557 tn?1314374214

tics

About 5 years ago I was using Conserta for my ad/hd. After 1 year I quit because I developed tics in my neck wich became very painful and the doctors thought it was a sideeffect. It has never stopped since. I was using Orap for a while, which worked, but I became very tired of it and was sleeping all the time. Stopped using it when I got diagnosed with hep c, not to cause damage at my liver. Now I get 4 injections of Botox in my nech every three months, but are a bit worried about eventually loosing the strength in my neck.
they are no longer calling it tics from Conserta since it has become chronic, but they can't find whats causing it. I have had eeg, MR, ct, spinal punction, urin samples for metals and lots more. Everything is coming back fine, except the MR showed some inregularities probably linked to a car-accident I was in back in 2000. they said it couldn't be linked to the tics. I am a bit lost. What would be your advise??
(Sorry about the big letters not always working. Not sure about the topic, but it fitted the best)

Marte
3 Responses
Avatar universal
MEDICAL PROFESSIONAL
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.

Without the ability to examine you and obtain a history, I can not tell you what the exact cause of your symptoms is. However I will try to provide you with some useful information.

The question of whether or not Concerta and other ADHD medications causes tics is a complex one. ADHD and tic disorder often occur together, so when tics occur in someone on a medication for ADHD, there is no clear way to know if the tics occurred because of the medication or if they would have occurred anyway, in due time. When the tics resolve after discontinuation of the medication, then a medication-induced tic disorder becomes clearer to diagnose. Prolonged tics after a medication are more likely a primary tic disorder unrelated to the medication.

Tics are of several types. They are movements of vocalizations that are associated with an urge that is only briefly suppressible.  They can be simple motor tics, such as blinking of the eyes or shrugging of the shoulders, or they can be complex motor tics, resembling a purposeful movement. Tics can also be vocal, such as grunting or verbalizing. Tics can occur in isolation or they may occur as part of Tourette's syndrome. In order for Tourette's to be diagnosed, there must be both motor and vocal tics that occur for over 1 year and start before the age of 18, and are not attributable to other causes. It sounds like your tics are mainly localized to your neck. Abnormal neck contractions maybe tics, but also may be dystonia, it really depends on the nature of your abnormal movements.

There are many medications that can be used for tics. Each have their side effects but they are in general safe and are often effective in suppressing tics. Some recent research has shown that behavioral therapy may be helpful to some individuals. Another class of medications useful for the treatment of tics are antipsychotics, such as haloperidol, pimozide (which is Orap which you were on), or fluphenazine (these are the generic names, trade names will vary by country) (they are used to treat psychosis such as occurs with schizophrenia but are also used to treat tics). However, these medications commonly cause bothersome side effects. Another type of this class of medications is risperdone, olanzapine (zyprexa), and ziprasidone.

Tics increase in times of stress and can also be seasonal, worsening during particular times of the year. Avoiding stress and treating underlying psychiatric problems such as anxiety may help the tics.

I recommend evaluation by a movement disorders specialist (a neurologist specialized in movement disorders such as tics). After he/she evaluates you, the appropriate diagnosis can be made, and therapy recommended. If you responded to Orap but had to stop it due to side effects, other medications similar to Orap but with less side effects may be helpful for you, discussion of these options with your neurologist is recommended.

Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
969557 tn?1314374214
Has this been deleted? Why?? =/
969557 tn?1314374214
Ah, it wasn't... But definitely forgotten...
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease